Recognizing a Drug Overdose: Common Signs and Symptoms

What is an Overdose? 

Drug overdose represents the leading cause of injury-related death in the United States. If an individual consistently abuses drugs, drug overdose always remains a possibility. However, it can become a matter of when, not if, for chronic drug users or even infrequent drug users. 

An overdose occurs when an excessive amount of a toxic substance, which can be anything from over-the-counter Tylenol to prescription medication, enters the body, and it cannot process the quantity. As a result, the body then goes into a state of shock, and the receptors in the brain are not responsive or regulating the body as it should be.  

In the case of an illicit opioid overdose, such as heroin, receptors in the brain can no longer regulate breathing patterns, and in turn, oxygen levels decrease. Other prescription opioids that are just as dangerous, include: 

  • Fentanyl 
  • Vicodin 
  • Morphine 
  • Oxycontin 
  • Percocet 

When oxygen fails to run through the blood properly, the body begins to turn blue as it is ‘starved’ of oxygen, which is called cyanosis. If oxygen cannot reach vital organs to sustain their respective functions, the body begins to shut down, and this process can happen rapidly.

If you or a loved one are struggling with addiction, call WhiteSands Alcohol and Drug Rehab today at 877.969.1993 to learn how we can help.

Most Common Drugs That Can Cause an Overdose  

Certain substances, such as depressants, opioids, and stimulants, are more likely to cause a drug overdose than others, depending on the potency and concentration of the dose. When these substances are combined, the effects become incredibly damaging and destructive and have proven to be lethal.  

Some of the most common drugs that can induce an overdose are: 

  • Heroin 
  • Fentanyl (Synthetic opioid typically mixed with heroin) 
  • Prescription pain medication/relievers (Hydrocodone, Lortab, Methadone) 
  • Cocaine  
  • Methamphetamines (pills, crystal meth) 
  • Sedatives (benzodiazepines and barbiturates such as Xanax, Valium, Klonopin) 
  • Antidepressants (Prozac, Zoloft) 
  • Ecstasy (MDMA) 
  • Amphetamines (Adderall, Ritalin) 

The overdose rate across the United States occurs at disturbing proportions, and every time an individual uses drugs, illicit or licit, an overdose can lead to death.   

Recognizing the Signs and Symptoms of a Drug Overdose 

There are certain signs and symptoms of a drug overdose, and bystanders must know how to detect it when they witness one. If you suspect someone is experiencing a drug overdose, it’s essential to recognize the signs so they can receive immediate help

Some indicators an individual is experiencing a drug overdose include: 

  • Unconsciousness, inability to wake up 
  • Changes in breathing  
  • Either an elevated or slowed heart rate 
  • Clammy, cold skin, or hot, sweaty skin 
  • Dilated pupils  
  • Seizures 
  • Hallucinations 
  • Confusion and restlessness  

Immediate action needs to be taken if you notice someone exhibits these signs to prevent a possible overdose. 

Long-Term Effects of Drug Overdose 

Prolonged drug use and repeated drug overdoses produce detrimental effects on an individual’s health on a mental and physical level. Drug overdose can result in permanent brain damage, which is irreversible and will forever affect the individual’s life.

While it is a harsh reality, death is always a risk when one is a heavy drug user. The addicted individual will also be seeking a ‘better high’ than the last, therefore possibly increasing their dosage to a fatal amount. 

Unfortunately, many addicts continue to abuse drugs even though they have overdosed in the past, possibly even on several occasions. 

What to Do If an Overdose Occurs  

If you suspect that an individual is suffering from a drug overdose, you must get in touch with 911 immediately, as every second is critical to the person’s life. Once paramedics arrive, they will administer Naloxone/Narcan; an antagonist who reverses an overdose almost immediately if it is caught in time. Turning the individual over onto their side if they are not breathing can stimulate breathing until the paramedics arrive and ask them questions to maintain their alertness. 

If you or someone close to you is abusing drugs, they must find the help they need to overcome their problematic drug use. Don’t risk the devastating consequences of overdose. Seeking help through an addiction treatment facility like WhiteSands is essential for a safe detox and a successful long-term recovery. Regain control of your life with our help today.

Call WhiteSands Alcohol and Drug Rehab at 877.969.1993 today to learn more about how we help people successfully overcome drug addiction and transform their lives. 

If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.

About the Author